Alert archive / Washington / Gale Warnings in 2018

Gale Warning 65, NWS Seattle, WA

August 16, 2018

NWS Seattle, WA issued this gale warning at Aug 16, 2018, 8:19 AM PDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2018, 8:19 AM PDT (15:19 UTC)
Expired
Aug 17, 2018, 5:00 AM PDT
In force
21 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

530 
WHUS76 KSEW 161519
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
819 AM PDT Thu Aug 16 2018

PZZ131-162330-
/O.UPG.KSEW.SC.Y.0190.000000T0000Z-180817T0100Z/
/O.NEW.KSEW.GL.W.0065.180816T1519Z-180817T1200Z/
/O.UPG.KSEW.GL.A.0041.180817T0100Z-180817T0900Z/
Central U.S. Waters Strait Of Juan De Fuca-
819 AM PDT Thu Aug 16 2018

...GALE WARNING IN EFFECT UNTIL 5 AM PDT FRIDAY...

The National Weather Service in Seattle has issued a Gale
Warning...which is in effect until 5 AM PDT Friday. The Small
Craft Advisory is no longer in effect. The Gale Watch is no
longer in effect. 

* WIND AND WAVES...West winds will be in the 15 to 25 knot range
  today, increasing to the 25 to 35 knot range this evening. Waves
  will be in the 2 to 5 foot range during the day but will build 
  to 4 to 6 feet early this evening. 

* TIMING...The probable period of gale force winds will be between
  6 PM and 2 AM PDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ132-162330-
/O.UPG.KSEW.GL.A.0041.180817T0100Z-180817T0900Z/
/O.NEW.KSEW.GL.W.0065.180816T1519Z-180817T1200Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
819 AM PDT Thu Aug 16 2018

...GALE WARNING IN EFFECT UNTIL 5 AM PDT FRIDAY...

The National Weather Service in Seattle has issued a Gale
Warning...which is in effect until 5 AM PDT Friday. The Gale
Watch is no longer in effect. 

* WIND AND WAVES...West winds will rise to 25 to 35 knots this
  evening. Waves will build to 4 to 6 feet this evening. 

* TIMING...The probable period of gale force winds will be between
  8 PM and 2 AM PDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ170-173-162330-
/O.CON.KSEW.SC.Y.0190.000000T0000Z-180817T1300Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
819 AM PDT Thu Aug 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT FRIDAY...

* WIND AND WAVES...Northwest winds are expected to be in the 10 
  to 25 knot range. Waves will be in the 6 to 9 foot range. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ130-162330-
/O.CON.KSEW.SC.Y.0190.180817T0000Z-180817T0700Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
819 AM PDT Thu Aug 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO MIDNIGHT PDT TONIGHT...

* WIND AND WAVES...West winds will rise to 15 to 25 knots late
  today before easing after midnight. Waves will be 5 or 6 feet.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle
3 follow-up statements
708 
WHUS76 KSEW 162114
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
214 PM PDT Thu Aug 16 2018

PZZ131-132-170515-
/O.CON.KSEW.GL.W.0065.000000T0000Z-180817T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
214 PM PDT Thu Aug 16 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WIND AND WAVES...West winds will rise to 25 to 35 knots this 
  evening. Waves will build to 4 to 6 feet this evening. 

* TIMING...The probable period of gale force winds will be 
  between 8 PM and 2 AM PDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ170-173-170515-
/O.EXT.KSEW.SC.Y.0190.000000T0000Z-180818T0000Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
214 PM PDT Thu Aug 16 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT FRIDAY...

* WIND AND WAVES...Northwest winds are expected to be in the 10 
  to 25 knot range. Waves will be in the 6 to 9 foot range. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ130-170515-
/O.CON.KSEW.SC.Y.0190.180817T0000Z-180817T0700Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
214 PM PDT Thu Aug 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...

* WIND AND WAVES...West winds will rise to 15 to 25 knots late 
  today before easing after midnight. Waves will be 5 or 6 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle
517 
WHUS76 KSEW 170413
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
913 PM PDT Thu Aug 16 2018

PZZ130-170515-
/O.CAN.KSEW.SC.Y.0190.000000T0000Z-180817T0700Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
913 PM PDT Thu Aug 16 2018

...SMALL CRAFT ADVISORY IS CANCELLED FOR THE WEST ENTRANCE TO THE
STRAIT OF JUAN DE FUCA...

The National Weather Service in Seattle has cancelled the Small
Craft Advisory.

Wind speeds will remain less than 21 knots.

$$

PZZ131-132-171200-
/O.CON.KSEW.GL.W.0065.000000T0000Z-180817T1200Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
913 PM PDT Thu Aug 16 2018

...GALE WARNING REMAINS IN EFFECT FOR THE CENTRAL AND EASTERN U.S.
STRAIT OF JUAN DE FUCA UNTIL 5 AM PDT FRIDAY...

* WIND AND WAVES...West winds of 20 to 35 knots will ease
  overnight. waves of 3 to 6 feet will also subside overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ170-173-171215-
/O.CON.KSEW.SC.Y.0190.000000T0000Z-180818T0000Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
913 PM PDT Thu Aug 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS
FROM CAPE FLATTERY TO POINT GRENVILLE FROM 10 NM OUT TO 60 NM 
UNTIL 5 PM PDT FRIDAY...

* WIND AND WAVES...Northwest winds of 15 to 25 knots will persist.
  Waves will be in the 5 to 9 foot range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

www.weather.gov/seattle
987 
WHUS76 KSEW 170948
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
248 AM PDT Fri Aug 17 2018

PZZ132-171100-
/O.CAN.KSEW.GL.W.0065.000000T0000Z-180817T1200Z/
East Entrance U.S. Waters Strait Of Juan De Fuca-
248 AM PDT Fri Aug 17 2018

...GALE WARNING IS CANCELLED FOR THE EAST ENTRANCE TO THE U.S.
STRAIT OF JUAN DE FUCA...

Westerly winds have eased into the 10 to 20 knot range, and will
ease further this morning.

$$

PZZ131-171800-
/O.CON.KSEW.GL.W.0065.000000T0000Z-180817T1200Z/
/O.EXB.KSEW.SC.Y.0190.180817T1200Z-180818T0900Z/
Central U.S. Waters Strait Of Juan De Fuca-
248 AM PDT Fri Aug 17 2018

...GALE WARNING REMAINS IN EFFECT FOR THE CENTRAL U.S. STRAIT OF
JUAN DE FUCA UNTIL 5 AM PDT EARLY THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM PDT SATURDAY...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect until 2 AM PDT Saturday. 

* WIND AND WAVES...Westerly winds will continue to ease, and will
  be mainly in the 10 to 25 knot range through late this evening.
  Waves will continue to subside, and will be mainly in the 1 to 4
  foot range through late this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ170-173-171800-
/O.EXT.KSEW.SC.Y.0190.000000T0000Z-180818T1300Z/
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
248 AM PDT Fri Aug 17 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FOR THE COASTAL WATERS FROM
CAPE FLATTERY TO POINT GRENVILLE FROM 10 NM OUT TO 60 NM UNTIL 6 
AM PDT SATURDAY...

* WIND AND WAVES...Northwest winds of 15 to 25 knots will persist
  through tonight. Waves will be in the 5 to 8 foot range. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 16, 3:00 AM PDT, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 16, 3:00 AM PDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
300 AM PDT Thu Aug 16 2018

.SYNOPSIS...Onshore flow has brought marine layer clouds into
parts of Western Washington this morning. Air quality has improved.
Clean marine air will push inland from the coast again tonight.
Light offshore flow is likely for a couple of days early next week.

&&

.SHORT TERM...Areas of night and morning low clouds will push from
the coast into parts of the interior for the next few days. Temps
will bottom out a little on the cool side Friday, but should rebound
a notch Saturday. There is scattered convection over northeast
Oregon and the Columbia Basin early this morning--but that will miss
our area entirely. The main weather story is the improvement in air
quality as clean marine air pushed into the area--and another push
of marine air will occur tonight. There will be some smoke aloft at
times, but the low levels should be in good shape for several days.

.LONG TERM...High pressure will be offshore with lower pressure over
the Pacific Northwest. A couple of hazy smoky days are not a bad bet
and another marine push is likely around the middle of next week.

&&

.AVIATION...Flow aloft will remain southwesterly today as a
weak upper level trough works onshore. Strengthening onshore flow
has brought marine stratus into the south interior and south Puget
Sound as well as the Strait of Juan de Fuca as of 09 UTC. Expect
stratus to fill in much of the interior lowlands by by daybreak with
IFR conditions lingering into mid morning before lifting and
scattering out around midday for most areas. Lingering smoke
affecting the area will remain aloft, and not impact the surface.

KSEA...Marine stratus is expected to reach the terminal by 12 UTC
with IFR ceilings and MVFR visibilities. Low clouds/fog will
dissipate by 1800 UTC. Winds will remain south/southwest 10 mph or
less.

&&

.MARINE...
A 1030 mb high well offshore with lower pressure east of the
Cascades will keep the flow onshore or westerly flow through
Saturday. The flow will strengthen late this afternoon for the
possibility of gale force winds over parts of the Strait of Juan
de Fuca.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Watch from this evening through late tonight for Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 5 PM this afternoon to midnight PDT
     tonight for West Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Small Craft Advisory until 6 PM PDT this evening for Central
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 6 AM PDT Friday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:40 AM PDTGale WatchSEW6 hr

Nearby

Gale Warnings in Washington, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.